The University of British Columbia, Vancouver, Canada did a study of over 400,000 men from ages 15 to 25. The study was regarding the side effects for current users of the anti-psychotic drug, Risperdal or the generic equivalent, risperidone. The results of the study showed men were 5 times more likely to develop gynecomastia than those who did not take the drug. Additionally, a study was done on one million older men who took Risperdal, and the results showed they had 69% higher chance of developing male breasts.

In 2005, The FDA required a “black-box warning” on the packaging of Risperdal. A “black-box warning” is the most stringent warning required by the FDA, a warning reserved for serious or life-threatening drug side effects. To date, the warning is only concerning the substantial risk for elderly dementia patients who are at increased risk of death by taking the anti-psychotic drug.

It is hoped that in the future there will be additional warnings such as the increase of prolactin levels that may cause gynecomastia. In the meantime, even with lawsuits continuing to be filed, Risperdal has not been recalled by the FDA or Johnson and Johnson. Risperdal is still being prescribed by doctors to treat mental health issues in children and adults.